South Dakota, 2018

Damaging Winds in South Dakota, June 5, 2018

June 5, 2018 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm developed over Fall River County, producing strong wind gusts from the Hot Springs and Angostura Reservoir areas to southeastern Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over Fall River County, producing strong wind gusts from the Hot Springs and Angostura Reservoir areas to southeastern Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 12:48 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 12:48 PM MST, 3 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
148 PM MDT Tue Jun 5 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 144 PM MDT Tue Jun 5 2018

The upper ridge persists over the central CONUS, and the next
shortwave to affect the region is moving over the Rockies. Skies
across the Dakotas are mostly sunny. At the surface, low pressure
rests over central SD, and a cold front is draped across the CWA.
Winds are light, and temperatures are climbing into the 80s and
90s.

The shortwave will push into the region late this afternoon, with
the strongest part crossing northern SD this evening. CAMs are
showing storms moving into the southwestern CWA late this afternoon,
which should stay sub-severe given weak instability there, but
cannot rule out some strong winds. However, stronger storms are
progged to move into northwestern SD later this evening, and with
2000-3000 J/kg MLCAPE and 35-50 kts of 0-6 km bulk shear, some
may become severe. Besides gusty winds and large hail, heavy rain
will be possible (PWATs are 175% of normal), but storm motion
around 20 kts should keep storms moving. These storms will track
eastward later tonight.

Wednesday morning will be dry, but the next round of storms will
begin to move in from the west during the afternoon, as another
shortwave pushes into the region. Best instability will be across
northeastern WY and southern SD, and shear will be sufficient for
some strong to severe storms to develop in those areas. However,
high pressure may keep much from happening across much of our
CWA.

Return flow sets up across the area as high pressure slides
eastward, and air with 60+ degree dew points will advect into the
CWA. MLCAPE of 3000+ J/kg will develop by mid-afternoon. Yet another
shortwave will slide into the region Thursday evening. Severe
thunderstorms are expected, supported by 0-6 km shear around 35 kts.
A strengthening low-level jet could keep storms going well into the
night.

Friday into the weekend, upper ridging will keep weather mostly dry,
although a few weak waves moving through southwest flow could bring
some isolated showers/storms. Highs through the weekend will be
generally in the 80s.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1126 AM MDT Tue Jun 5 2018

Outside of precipitation, VFR conditions will continue through
Wednesday morning. A cluster of thunderstorms will move out of WY
into southwest SD this evening with gusty winds and local MVFR
conditions. Another cluster of storms will move across southern MT
into northwest SD tonight with local IFR conditions, gusty winds,
and large hail. Isolated thunderstorms will be possible over the
higher terrain of the Black Hills through this evening with local
MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Jun 5, 10:53 AM MST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Tue Jun 5 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Tue Jun 5 2018 /1253 PM CDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Expect some thunderstorms late this afternoon and this evening,
mainly after 500 PM. There is a marginal risk of severe
thunderstorms over the entire area, especially east of Buffalo,
SD where there is a slight risk of severe thunderstorms.

For portions of east central Wyoming into southern South Dakota,
the main threats will be damaging wind gusts through the early
evening hours. For far northeast Wyoming into northwest South
Dakota, the main threats will be damaging wind gusts and large
hail through midnight, especially east of Buffalo, SD.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms at times in the period.
Isolated strong to severe storms are possible, especially
Thursday, when there is a slight risk of severe thunderstorms for
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 5, 3:32 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
432 PM MDT TUE JUN 5 2018

SDZ027-041-052300-
Fall River SD-Southern Foot Hills SD-
432 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY
UNTIL 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Provo, or 12 miles southwest of Edgemont, moving
northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edgemont, Provo and Rumford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4327 10405 4340 10393 4311 10364 4300 10402
      4301 10405
TIME...MOT...LOC 2232Z 237DEG 22KT 4315 10398

Eagan
Special weather statement, Jun 5, 3:48 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
448 PM MDT TUE JUN 5 2018

SDZ027-029-041-052315-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
448 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND WESTERN
FALL RIVER COUNTIES UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Provo, or near Edgemont, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Edgemont, Provo, Rumford, Cottonwood Springs Dam, Cascade Falls and
Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4306 10386 4318 10399 4352 10361 4322 10333
TIME...MOT...LOC 2248Z 232DEG 30KT 4323 10374

Eagan

The radar

The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 5, 4:08 PM MST
Where
Fall River County, 2 mi N of Angostura Reservoir
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.369, -103.440

Wind gusts were estimated near 70 mph.

Thunderstorm Wind, Fall River

When
June 5, 4:15 PM MST
Where
Fall River County, 1 mi E of Angostura Reservoir
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.340, -103.420

The roof was blown off a building.

Thunderstorm Wind, Fall River

When
June 5, 4:17 PM MST
Where
Fall River County, Hot Springs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -103.480

Thunderstorm Wind, Fall River

When
June 5, 4:25 PM MST
Where
Fall River County, 6 mi WNW of Angostura Reservoir
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.373, -103.550

Tree limbs to six inches in diameter were broken.

Thunderstorm Wind, Custer

When
June 5, 4:50 PM MST
Where
Custer County, 6 mi SE of Fairburn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.629, -103.125

Small outbuildings were blown down by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749122, 749123, 749124, 749126, 749181.